thyroid

Hi, I am 58 and been on thyroxine/levothyroxine for 35yrs. I was on 200mg for years, then a few yrs ago was reduced to 175mg. I have chronic cough, been told by a resparitory consultant caused by long term thyroxine, plus nerve damage in upper left leg and right foot, 3 toes, the podiatrist said the same, long term use of thyroxine. I keep asking if there is anything else I can try other than levothyroxine and keep being told no. I have only ever been seen by GP's for thyroid, and being in Scotland we cant get full thyroid test done. My last TSH came back at 0.05. GP said I am in "normal" range. I am very cold, cant get my temperature past 35.8. Joints really ache, constipated and feeling really tired all the time. Has anyone else's docs tried anything different.

9 Replies

oldestnewest
  • Susan, Sorry I don't have time to give a detailed response, I'm sure others will. Just to say a chronic cough and nerve damage are NOT caused by long term levothyroxine, not least because we receive thyroxine all of our life from conception (from our mother for a few months) and from our thyroid gland. Your 'nerve damage' could be vitamin B12 deficiency.

  • Do you know what your levels of FT4 and FT3 are? Have they been measured? My guess would be that you have low FT3, and low B12 as mentioned by Jim above.

    It is really important for people with thyroid problems to have optimal levels of iron, ferritin, vitamin B12, vitamin D and folate. If you haven't had them tested recently ask your doctor to do them, then ask for a printout of the results including reference ranges and post them on here. You are legally entitled to copies of blood tests.

    It is a good idea to always have blood tests, particularly iron, ferritin and thyroid blood tests, as early as possible in the morning, having fasted for 12 hours beforehand, apart from water which can be drunk freely. If you take iron supplements then stop taking them for at least 5 days before getting blood drawn for testing.

    There are other types of thyroid treatment for hypothyroidism - one kind is liothyronine (T3), and another is Natural Dessicated Thyroid (NDT). It is virtually impossible to get prescriptions for either of these out of doctors though, and many of us self-medicate by buying over the internet.

  • Thank you Jim and Humanbean for your replies.

    I've been getting the Vit B12 jag every 12 weeks, approx 3 yrs now. I didnt know I am entitled to a print off of my bloods.

    I was put on Amitriptyline for nerve ending damage, started off on 10mg, and now on 40mg. They help to reduce the pain in toes.

    I will make an appt with doc and ask for last test results, which were done in January, and ask for them to be repeated.

  • Hi Susan. If you have been having B12 injections for three years now I assume you either have PA or B12 deficiency? Either way, the dosing they are giving you is inadequate. If you have nerve damage that they are recognising as nerve damage then you are entitled to much more regular treatment. This is stated quite plainly in the NICE guidelines and in other official treatment guidelines. Don't accept 12 weekly injections. This damage will become permanent, if it is not already too late. Take a look at the NICE guidelines and take a copy to your doctor.

    There's a very good chance that if you got more regular injections you wouldn't have this pain at all. It may also be causing all the other symptoms you describe. Don't be fobbed off with the old 'you have high B12 in your blood' nonsense either; that doesn't prove anything. At a cellular level your B12 is not making it where it needs to go. You need to insist on better treatment.

  • It sounds like you are failing to convert T4 to T3 in the liver and have gone hypo. This could be due to low adrenal function. I had many of your symptoms. As you are in Scotland contact Sir Anthony Toft. He brought in these tests over 40 years ago and has now decided T4 only is wrong and the TSH test cannot be trusted! There is a document from a conference online which will help you. If you can contact me I can give it to you but not sure you can see my mail address but you should find it.

  • Thanks chancery and gismo for your replies. I asked last year if I could get the vit B12 more often, and was told the next time you get the jag, we will take a blood test first then do the B12 jag. When I phoned for the results I was told it was fine. I have made an appt for next week and will be having it out with my doc. I will ask for another thyroid blood test and ask for the results of the last one, so I have something to compare with.

    I will have a look at the NICE guidelines too, and print off bits. I will also get in touch with Sir Anthony Toft, once I have the blood results.

  • Hi,

    Went back to doctor today, told her I am not happy with the way they are dealing with my thyroid blood tests, as I feel like I was in 1980 when I was eventually diagnosed. I did tell her I know its not her fault that Scotland changed the way they test the thyroid, but its not acceptable to the patients. I also told her I has been on this site and the replies I had, especially about the nerve endings. She was shocked that a head podiatrist could say the damage was due to long term thyroxine use, she said it would be because I have a vit B12 deficiency, which a lot of the replies here said. She took blood today and said she is requesting a full thyroid test, if the results come back still in the "normal" range, she will get me seen by an endocrinologist. I am seeing her again in June and will see what the latest and old blood tests are.

  • If your serum B12 level is high in range or over the range your doctor will almost certainly say that you don't need more frequent treatment.

    I don't have known PA or B12 deficiency. Every test of mine has always come back high in range or over the range. Despite this I had quite a few symptoms of B12 deficiency. I had only ever supplemented with cyanocobalamin until earlier this year when I finally bought some high dose methylcobalamin. My B12 deficiency symptoms improved immensely.

    I don't know enough about B12 to understand what is going on. All I know is that there are four known forms of B12.

    1) Cyanocobalamin - synthetic and doesn't occur in nature. This is the form in most supplements.

    2) Hydroxocobalamin - used for injections by the NHS when treating PA or severe deficiency.

    3) Methylcobalamin

    4) Adenosylcobalamin

    1 and 2 above have to be converted by the body into 3 and 4 above, which are the usable forms. If the body is incapable of doing this you will get symptoms of deficiency despite good levels of serum B12. Some people with B12 deficiency supplement with both 3 and 4. I'm doing well with 3, but plan to try 4 sometime soon. I've read (just once) that dosing with 4 has to be quite cautious because it could do damage in overdose, but please check this for yourself - I have never investigated it myself.

    Since you are being injected with 2, but still have symptoms that could be B12 related, perhaps you are one of the people who don't convert well. It is possible to get methylcobalamin injections, but I don't know how or where, and I know the NHS won't provide them. Join the Pernicious Anaemia group here on HealthUnlocked for more reliable and knowledgeable help.

    healthunlocked.com/pasoc

    I would say that you should also investigate your FT3 levels - you might not be converting T4 to T3 very well. But you may well have to pay privately to get them. Thyroid treatment in the NHS is poor for anyone who doesn't get on well with levo, so we are left to fend for ourselves.

  • Hi Susan. Think important you get full thyroid levels checked, Irin & B12.

    Blue Horizon do a home test which covers all above - private cost £89.00

    I believe. My own thought is that your hypo at cellular level & maybe

    a change to just Levo would be beneficial. Post results in Forum when

    you receive them.

You may also like...